Hail, Broward
- When
- May 9, 4:48 PM EST
- Where
- Broward County, 0.99 mi NW of Hollywood N Perry Ar
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.009, -80.243
A trained spotter reported penny-sized hail at North Perry Airport.
A weak upper level trough of low pressure moved across South Florida producing scattered strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A weak upper level trough of low pressure moved across South Florida producing scattered strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 9, 1:24 PM EST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 224 PM EDT THU MAY 9 2013 ...CONTINUED LOW RISK OF ONE OR TWO STRONG-SEVERE TSTORMS SE FL THROUGH EARLY THIS EVENING... .DISCUSSION...FORMIDABLE ATLANTIC SEA BREEZE HAS DEVELOPED AND NOW LIES WEST OF THE I-95 CORRIDOR IN PALM BEACH COUNTY AND ALONG AND WEST OF THE FLORIDA TURNPIKE IN BROWARD AND MIAMI-DADE COUNTIES. HUMIDITY IS DEFINITELY ON THE INCREASE SE OF THIS BOUNDARY WITH DEWPOINTS NOW UP TO 70F AT MIA WITH A HEAT INDEX OF 91F. SO DEFINITELY HOTTER AND MORE HUMID ACROSS THE EAST COAST METRO AREAS TODAY. MESOANALYSIS SHOWS SURFACE BASED CAPE NOW REACHING 3500-4000 J/KG ALONG THE SE COAST. LATEST ACARS DATA SHOWS 500 MB TEMP NOW AROUND -13.5C. HRRR CONTINUES TO INSIST ON CONVECTION DEVELOPING AND FOCUSING OVER THE RURAL EASTERN INTERIOR. HOWEVER, IF WE GET BIG STORMS TO DEVELOP, STORM MOTION VECTORS CONTINUE OUT OF THE W-NW AT AROUND 10 KT, SO WE ANTICIPATE ANY THUNDERSTORMS WHICH DEVELOP TO TRACK BACK TOWARDS THE ATLANTIC COAST. PEAK OUTSIDE SHOWS A BUILDING CUMULUS SO IT LOOKS AS THOUGH THINGS WILL START TO DEVELOP AND HAVE NOT MADE ANY SIGNIFICANT CHANGES TO THE FORECAST INTO THIS EVENING. A FEW STRONG-SEVERE TSTORMS APPEAR POSSIBLE GIVEN THE RECORD COLD AIR ALOFT (WHEN COMPARING DATA FROM THE PAST 25 YEARS). NO SIGNFICANT CHANGES WERE MADE TO THE FORECAST FOR FRIDAY AND INTO THE UPCOMING WEEKEND AND BEYOND. MID/UPPER RIDGING GRADUALLY BUILDS IN FROM THE SW WITH THE VERY COLD AIR ALOFT SHIFTING NORTHEAST WITH WARMING TEMPS IN THE MID LEVELS. MOISTURE WILL CONTINUE RATHER LIMITED WITH ACTUALLY FORECAST SOUNDINGS OFF THE GFS SHOWING SLIGHT DRYING FRI-SAT. ALSO, A MORE SE WIND FLOW PREDOMINATES AND THIS WILL LEAD TO ANY CONVECTION FOCUSING ACROSS THE INTERIOR. GFS CONTINUES TO SHOW A COLD FRONT MOVING ACROSS SOUTH FL LATE MON INTO EARLY TUESDAY. MOISTURE WILL INCREASE AHEAD OF THIS FRONT WITH BETTER PROSPECTS FOR SHOWERS AND THUNDERSTORMS MONDAY. DRIER AND SLIGHTLY COOLER AIR, BUT NOTICEABLE GIVEN LOWERING HUMIDITY ON AN INCREASINE EASTERLY BREEZE BY THE MIDDLE PART OF NEXT WEEK BEHIND THE FRONT. && .MARINE...LIGHT WINDS WITH SEAS BELOW 4 FT WILL CONTINUE THROUGH THE WEEKEND. BEHIND THE COLD FRONT TUESDAY, WINDS WILL INCREASE WITH WORSENING MARINE CONDITIONS THEN. && .FIRE WEATHER...MIN RH'S OVER THE WESTERN INTERIOR WILL BE IN THE 40 OVER THE NEXT COUPLE OF DAYS. THERE'S SOME RH'S NOW IN THE UPPER 30S OVER THE WESTERN INTERIOR. A FEW TSTORMS WILL BE POSSIBLE EACH OF THE NEXT FEW DAYS OVER THE INTERIOR. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 72 85 74 86 / 30 10 - 10 FORT LAUDERDALE 74 86 76 86 / 30 10 10 10 MIAMI 74 87 75 87 / 30 10 10 10 NAPLES 68 89 70 88 / - 10 10 10 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && DISCUSSION/MARINE/FIRE...57/GREGORIA AVIATION/RADAR...71/JE
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 715 AM EDT THU MAY 9 2013 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 100000- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 715 AM EDT THU MAY 9 2013 ...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE INTERIOR/EAST THIS AFTERNOON-EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON INTO THIS EVENING ACROSS PORTIONS OF INTERIOR SOUTH FLORIDA AND THE EAST COAST. THE STRONGEST STORMS COULD PRODUCE WIND GUSTS TO AROUND 60 MPH, LARGE HAIL, AND FREQUENT LIGHTNING STRIKES. WIND: THE STRONGEST THUNDERSTORMS COULD CONTAIN WIND GUSTS TO AROUND 60 MPH LATE THIS AFTERNOON AND THIS EVENING. HAIL: LARGE HAIL FORMATION IS POSSIBLE IN THE STRONGEST STORMS THIS AFTERNOON AND THIS EVENING DUE TO VERY COLD TEMPERATURES ALOFT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON FROM FRIDAY THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
532 PM EDT THU MAY 9 2013
FLZ072-074-172-173-092200-
COASTAL BROWARD COUNTY FL COASTAL MIAMI DADE COUNTY FL METRO BROWARD
COUNTY FL METROPOLITAN MIAMI DADE FL
532 PM EDT THU MAY 9 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEASTERN
BROWARD COUNTY...NORTHEASTERN MIAMI-DADE COUNTY...FOR FREQUENT TO
EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO
NICKEL-SIZED HAIL...
* UNTIL 600 PM EDT
* AT 530 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR THE INTERSECTION OF PINES BLVD AND
UNIVERSITY DRIVE...AND MOVING SOUTHEAST AT 5 MPH.
* THE STORM WILL AFFECT...
THE INTERSECTION PINES BLVD AND UNIVERSITY DRIVE...
INTERSECTION OF I-595 AND I-95...
NORTH PERRY AIRPORT...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2595 8011 2590 8014 2602 8032 2609 8027
2611 8010
TIME...MOT...LOC 2132Z 307DEG 5KT 2602 8027
KONARIKThe Miami radar (KAMX), 47 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
4 hail. Local standard time, as filed.
A trained spotter reported penny-sized hail at North Perry Airport.
A member of the public reported quarter-sized hail 2 miles north-northeast of Medley.
An off duty NWS employee reported penny-sized hail near the intersection of Palmetto Expressway and Okeechobee Road.
A report of penny-sized hail was received from WPBF in Palm Beach County 1 mile SSE of Jupiter Farms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454085, 454086, 454087, 454088.